Texas, 2010Damaging Wind in Texas, May 18, 2010
May 18, 2010 · NWS CRP · 1 event in 1 county or zone
A severe thunderstorms produced damaging winds and heavy rainfall in Jim Wells County. 5 inches of rain fell in 45 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorms produced damaging winds and heavy rainfall in Jim Wells County. 3.5 inches of rain fell in 45 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 18, 5:43 AM CST, 51 minutes earlier.
Area forecast discussion, May 18, 5:43 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
643 AM CDT TUE MAY 18 2010
.DISCUSSION...SEE AVIATION SECTION.
&&
.AVIATION...CONVECTION ACROSS THE W HALF OF THE CWA THIS MORNING
IS EXPECTED TO SHIFT SE WITH THE STRONGER STORMS SKIRTING THE SERN
PORTIONS. A SVR TSRA WATCH IS IN EFFECT FOR DUVAL...JIM WELLS AND
KLEBERG UNTIL NOON. AM EXPECTING THE SVR STORMS TO REMAIN S OF
ALI...CRP HOWEVER STRONG STORMS WILL BE POSSIBLE...LEADING TO IFR
CONDTIIONS AND VRB GUSTY WINDS. OTHERWISE...MVFR/VFR CONDIITONS
WILL DVLP BY AROUND NOON AND CONT THRU THE REMAINDER OF THE DAY.
&&
.PREV DISCUSSION... /ISSUED 515 AM CDT TUE MAY 18 2010/
SHORT TERM (TODAY)...INITIAL AREA OF NVA THAT LIKELY SUPPRESSED
CONVECTION ACROSS THE COASTAL BEND AND DEEP S TX WHEN INITIAL
OUTFLOW ARRIVED FROM THE NORTH HAS SHIFTED EAST AN BEEN REPLACED
BY PVA. THE RESULT HAS BEEN CONVECTIVE ACTIVITY HAS BEGUN TO
DEVELOP ACROSS THE OLD OUTFLOW BOUNDARY WHICH HAS STALLED NEAR
BAFFIN BAY AND EXTENDING EAST OFFSHORE. CLUSTERS OF TSTMS
SURROUND ONE PERSISTENT SVR TSTM THAT IS MOVING SE TOWARD
HEBBRONVILLE. BELIEVE ONCE THIS STORM LEAVES THE CWA...THAT THE
SEVERE THREAT BE GREATLY DIMINISHED...BUT POSSIBLY NOT OVER
COMPLETELY DEPENDING ON IF BOUNDARY/CELL INTERACTIONS OCCUR. GIVEN
THE SUPPORT OF THE UPR S/WV...RADAR TRENDS AND CONTINUED MODEST
CAPE (1000-1500 J/KG ACROSS THE SOUTH) WITH ONLY MINIMAL CIN...THINK
CURRENT TSTMS IN THE WEST WILL HOLD TOGETHER ENOUGH TO WARRANT
LIKELY TO SCT POPS FOR THIS MORNING W/ HIGHEST CHCS NEAR THE
OUTFLOW BOUNDARY AND HIGHER CAPE ACROSS THE SRN HALF. THINGS
SHOULD WIND DOWN QUICKLY BY AFTN AND WILL TREND POPS BACK AFTR
18Z.
LONG TERM (TONIGHT THROUGH MONDAY)...ATMOSPHERE WILL GET A GOOD
WORK OVER TODAY AND MODELS PROG SUBSIDENCE IN THE WAKE OF THIS
MORNINGS S/WV TOGETHER WITH NEGATIVE H85 THETA-E ADVECTION. THIS
ALL MAKES A REPEAT PERFORMANCE OF ANOTHER MCS FOR TONIGHT SEEM
UNLIKELY FOR TONIGHT AND DO NOT HAVE ANY POPS MENTIONED. H85
THETA-E/RH PATTERN REMAINS UNFAVORABLE FOR THE REMAINDER OF THE
WEEK AND MODELS AGREE THE CAP WILL BUILD RAPIDLY FROM THE SW
THROUGH WED AHEAD OF THE NEXT S/WV TROUGH FORECAST TO MOVE ACROSS
NRN TEXAS. MID LEVEL RIDGING FROM CEN MEXICO...AND FAR SOUTH
POSITION OF THE LOW LEVEL RIDGE AXIS ACROSS THE GULF WILL ONLY
ADD TO THE CAP AND LEAD TO INCREASING TEMPS OVER THE WEEKEND.
COULD SEE A FEW WEAK SHOWERS BELOW THE CAP OVER THE WEEKEND IF
ECMWF H85 MOISTURE INCREASE IS CORRECT...BUT OVERALL THINK POPS
ARE MINIMAL AND HAVE REMOVED ANY MENTION OF POPS FOR NOW. THE
MID LEVEL RIDGE SHOWS SIGNS OF WEAKENING AND MOVING EAST EARLY
NEXT WEEK AS THE LOW LEVEL RIDGE AXIS MOVES NORTH AGAIN. THIS
COULD LEAD TO SOME RAIN CHCS EARLY NEXT WEEK AS THE CAP WEAKENS
AGAIN...BUT NO MENTION FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 88 74 89 77 89 / 60 10 10 10 10
VICTORIA 89 71 89 74 88 / 30 10 10 10 10
LAREDO 98 76 101 78 101 / 60 10 10 10 10
ALICE 91 72 93 76 94 / 60 10 10 10 10
ROCKPORT 87 76 86 78 88 / 40 10 10 10 10
COTULLA 94 71 97 74 97 / 60 10 10 10 10
KINGSVILLE 91 73 92 77 93 / 60 10 10 10 10
NAVY CORPUS 86 76 87 78 86 / 50 10 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
TE/81...SHORT TERM
MG/88...LONG TERM
Hazardous weather outlook, May 18, 5:29 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
629 AM CDT TUE MAY 18 2010
GMZ230-235-250-255-270-275-TXZ229>234-239>247-191130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
629 AM CDT TUE MAY 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM COMPLEX ACROSS THE SOUTH TEXAS BRUSH COUNTRY WILL
MOVE SLOWLY EAST TO SOUTHEAST ACROSS PORTIONS OF THE COASTAL BEND
AND DEEP SOUTH TEXAS THIS MORNING. A FEW OF THESE STORMS MAY
BECOME SEVERE MAINLY ACROSS EXTREME SOUTHERN PORTIONS OF THE
REGION SOUTH OF A KINGSVILLE TO ALICE TO BRUNI LINE...HOWEVER THE
HIGHEST RISK FOR SEVERE THUNDERSTORMS WILL REMAIN ACROSS DEEP
SOUTH TEXAS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE MAINLY ACROSS
THESE SAME AREAS TODAY. ISOLATED RAINFALL TOTALS AROUND 2 TO 3
INCHES WILL BE POSSIBLE WITH THE HEAVIEST ACTIVITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED PORTIONS OF THE BAYS
AND GULF WATERS WEDNESDAY AND THURSDAY. OTHERWISE...HAZARDOUS
WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MJG
In the hours before
Special weather statement, May 18, 4:32 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 AM CDT TUE MAY 18 2010
TXZ239-240-181130-
DUVAL-WEBB-
532 AM CDT TUE MAY 18 2010
...STRONG THUNDERSTORMS WERE AFFECTING DUVAL AND WEBB COUNTIES...
AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
RANCHITOS LAS LOMAS TO EL CENIZO...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTHEAST OF ENCINAL TO 18 MILES SOUTH OF LAREDO...MOVING
SOUTHEAST AT 35 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
TE
Special weather statement, May 18, 6:29 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
729 AM CDT TUE MAY 18 2010
TXZ241-242-181330-
JIM WELLS-KLEBERG-
729 AM CDT TUE MAY 18 2010
...A FUNNEL CLOUD WAS SPOTTED OVER JIM WELLS AND KLEBERG COUNTIES...
AT 728 AM CDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD 5
TO 8 MILES WEST OF KINGSVILLE.
IF YOU LIVE IN THE PATH OF THIS STORM...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT THE FUNNEL CLOUD REACHES THE
GROUND.
TE
Thunderstorm Wind, Jim Wells
- When
- May 18, 6:34 AM CST
- Where
- Jim Wells County, 4.99 mi SSW of Palito Blanco
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 27.510, -98.200
Two large mesquite branches 12 inches in diameter were snapped by winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 18 to 19, 2010$127,000 · EF2 · 76 events
- Tornadoes and Flash Flooding in Wyoming, May 18, 2010$118,000 · EF2 · 30 events
- Wildfire in Michigan, May 18 to 26, 2010$950,000 · 2 events
- Flooding in Iowa, May 18 to 23, 2010$500,000 · 2 events
- Tornado and Flash Flood in Texas, May 18, 2010$65,000 · EF0 · 10 events
- Lightning Strike in Wyoming, May 18, 2010$42,000 · 1 event
- Flood and Hail in Kansas, May 18 to 19, 2010$9,000 · 2.75 in hail · 26 events
- Tornado and Hail in Colorado, May 18, 2010$10,000 · EF0 · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 201056 kt wind · 6 events
- Drought in Wisconsin, May 18 to 31, 20105 events
- Tornado and Flash Flood in Nebraska, May 18, 2010$2,000 · EF0 · 5 events
- Hail and Damaging Winds in Louisiana, May 18 to 19, 2010$6,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236105.